Alert archive / New York / Small Craft Advisories in 2025

Small Craft Advisory 14, NWS Buffalo, NY

February 2, 2025

NWS Buffalo, NY issued this small craft advisory at Feb 2, 2025, 3:12 AM EST. It took effect at Feb 2, 2025, 4:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2025, 3:12 AM EST (08:12 UTC)
In effect from
Feb 2, 2025, 4:00 PM EST
Expired
Feb 3, 2025, 12:44 AM EST
In force
9 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

018 
WHUS71 KBUF 020812
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
312 AM EST Sun Feb 2 2025

LOZ044-045-021800-
/O.NEW.KBUF.SC.Y.0014.250202T2100Z-250203T0600Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
312 AM EST Sun Feb 2 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 AM EST MONDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Sodus Bay to 
  the Saint Lawrence River.

* WHEN...From 4 PM this afternoon to 1 AM EST Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
546 
WHUS71 KBUF 021722
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1222 PM EST Sun Feb 2 2025

LOZ044-045-030130-
/O.CON.KBUF.SC.Y.0014.250202T2100Z-250203T0600Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1222 PM EST Sun Feb 2 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 1 AM EST MONDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Sodus Bay to 
  the Saint Lawrence River.

* WHEN...From 4 PM this afternoon to 1 AM EST Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
532 
WHUS71 KBUF 030217
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
917 PM EST Sun Feb 2 2025

LOZ044-045-030600-
/O.CON.KBUF.SC.Y.0014.000000T0000Z-250203T0600Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
917 PM EST Sun Feb 2 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

* WHAT...South winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Sodus Bay to 
  the Saint Lawrence River.

* WHEN...Until 1 AM EST Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
275 
WHUS71 KBUF 030544
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1244 AM EST Mon Feb 3 2025

LOZ044-045-030645-
/O.CAN.KBUF.SC.Y.0014.000000T0000Z-250203T0600Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1244 AM EST Mon Feb 3 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves will continue to diminish overnight.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 1, 9:33 PM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Feb 1, 9:33 PM EST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
933 PM EST Sat Feb 1 2025

.SYNOPSIS...
Surface high pressure will cross our region this evening and
overnight, providing for brief, quiet weather albeit cold with lows
tonight in the single digits to well below zero east of Lake
Ontario. Temperatures late tonight will begin to rise ahead of a
quick moving storm system, one that will bring snow to our region
Sunday, and as temperatures continue to rise, to then feature a
little rain mixed in Sunday afternoon and overnight. Snow amounts
will be minimal, except for southeast of Lake Ontario where several
inches of snow is possible.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Current temperatures are in the single digits south of Lake
Ontario, and below zero for areas east of the lake, with some
areas approaching the minus teens, per NYS Mesonet observations.
Currently, a band of light snow showers is developing with a
land breeze over the southern portion of Lake Ontario, with
light southerly winds expected to keep the activity over the
lake. Sky conditions are mainly clear to partly cloudy, with
some thin mid to high clouds streaming in.

It will quickly become a cold night with mostly to partly clear
skies and light winds allowing for temperatures to quickly
tumble downward. East of Lake Ontario, clear skies...and a later
arrival of southerly flow aloft will allow for temperatures to
drop well below zero...and likely double digits below zero on
the Tug Hill Plateau and western Adirondack foothills.

It will be cold across WNY as well, but lows will likely bottom out
around 0 or just below across the Boston Hills and inland Southern
Tier before southerly, warming flow aloft...and later surface
southerly flow starts to increase temperatures. By dawn temperatures
for WNY will be some 5 to 10 degrees above their overnight low mark.

The first half of Sunday will remain quiet, with thickening clouds
aloft and temperatures slowly rising. A quick moving shortwave
trough will bring at first light snow into our region through the
afternoon hours. At first a wedge of dry air will need to be
overcome, but through the afternoon light snow is expected to work
its way deeper into our region. A 45 knot LLJ will arrive later in
the afternoon across the Finger Lakes region, and convergence ahead
of this feature may bring some enhancement to the snow for the
Finger Lakes and southern Tug Hill region. Additionally a southerly
upslope flow will linger light snow for eastern Oswego and southern
Lewis deeper into the night.

While thermal profiles have the precipitation as all snow to start,
warming aloft will bring the potential for some light rain to mix in
with the snow before it ends from west to east. Also once the deeper
synoptic moisture pushes eastward low level lingering moisture and
dew points now climbing over the freezing mark will promote patches
of drizzle and fog around. The rising temperatures Sunday night will
greatly limit the freezing drizzle aspect for WNY, though some
patches of freezing drizzle will be possible for the Finger Lakes
and lower elevations east of Lake Ontario as precipitation comes to
an end.

Overall snow totals will not be much, generally an inch for the Lake
Plain...an inch or two higher terrain of WNY...but southeast of Lake
Ontario over the southern Tug Hill where snow remains the longest up
to four inches or so of snow will be possible.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A relatively low amplitude flow will continue across the CONUS
resulting in weak wave after weak wave moving from west to east
across the northern tier of the U.S. into the first part of the new
work week. This will bring not only another round of light rain and
snow to the area, but also will allow our roller coaster temperature
ride to continue.

As deeper moisture associated with the Sunday/Sunday night system
exits east, lingering low level will hang back across the area. This
along with rising dew points will bring the possibility for some
patchy drizzle on Monday, and some patchy fog as the mild/moist
airmass overtops the existing snow pack...especially south of Lake
Ontario. Otherwise, as alluded to above, our fast paced pattern will
continue as a cold front trailing an area of low pressure moving
across central Quebec approaches from the west Monday afternoon. A
weak area of low pressure will develop along the boundary as it
settles across Lake Ontario and northern NY. The weak surface wave
will trek then east along the stalled boundary with the bulk of the
meaningful precipitation falling from Lake Ontario eastward into
areas east of Lake Ontario. Boundary layer temperatures will warm
enough (most notably south of the boundary) that most areas will see
liquid as the p-type Monday afternoon, with the exception of wet
snow or a rain/snow mix across the higher terrain east of Lake
Ontario, where a slushy inch or so will be possible by days' end.
Daytime highs will range from the mid and upper 30s across the North
Country, to the low and mid 40s elsewhere.

It will remain quite mild to start Monday evening with wet snow
showers continuing across the higher terrain east of Lake
Ontario, while rain showers will become likely south of Lake
Ontario, eventually mixing with and changing over to snow
showers from north to south through the early overnight as the
cold front is finally sent southward through the area in the
wake of the weak wave moving east into western New England.
Localized snowfall amounts of several inches will be possible on
the Tug Hill and across the western Dacks, with only nuisance
snowfall amounts across the remainder of the area as deeper
moisture is stripped away prior to the arrival of the colder
air. After the fairly mild first half of Monday night,
temperatures will drop rather quickly later Monday night as
colder air surges south behind the cold fropa. Lows will range
from the teens and very low 20s across the North Country, to the
mid 20s elsewhere.

Temperatures aloft will grow cold enough by later Monday night into
Tuesday to elicit a lake response, however with deeper moisture
having exited east, expecting just some light lake effect snow
showers southeast of the lakes through Tuesday morning. Drier air
and subsidence associated with high pressure building in from the
west will shut down any lingering light lake effect activity with
mainly dry weather expected Tuesday afternoon. Expect a much colder
day with steady CAA not allowing temperatures to rise much from the
morning lows.

High pressure builds over the area Tuesday night bringing a dry, but
seasonably chilly night as lows fall back into the single digits
across the North Country, with teens elsewhere.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The core of the jet stream will weaken and lift to northern New
England by Wednesday, while out west the jet will reemerge along the
base of a mid-level trough and move inland from the Pacific to the
Rockies. This shortwave will partially phase with another trough
over Hudson Bay digging southward into the Northern Tier, resulting
in a potent surface low that will track northeast from the
Mississippi Valley, drawing a deep plume of moisture northward in
the process. This general setup favors increasing isentropic lift
and lower-end chances (~30%) for snow Wednesday, before the system's
warm sector surges into the region with a period of widespread rain
likely by Thursday.

Model spread remains high in this low's track and strength, with
large differences noted between the deterministic solutions both
between each other and with their own respective runs over the past
few days. Even with the latest 12z guidance packages, solutions are
noted that take the low to our northwest across Ontario (ECMWF), all
the way to our south across the Ohio Valley with much of the
precipitation missing the forecast area entirely (GFS), with
anything in between.

By extension...Forecast uncertainty remains quite high, though still
can see a few potential hazards to monitor based on the general
setup. First, increasing convergence along the system's strong warm
nose with retreating arctic high pressure still in the vicinity of
New England could lead to a period of FZRA later Wednesday into
Thursday. Confidence is low in the placement/timing of this
potential, though NBM probabilities are now 50-60% for measurable
FZRA across eastern portions of the area, so have allowed sChc as
the warm nose moves through into Thursday morning. Once the warmer
airmass fully advects into the region, the surge in temperatures in
addition to the rain could ultimately lead to some ice jam issues
and elevated flows on area creeks in streams. 13z NBM output is a
bit cooler, though still indicating temps in the upper 30s and 40s
Thursday, with about a 40-50% chance of >=0.75" 24hr QPF across the
western Southern Tier and on the Tug through Thursday night.
Depending on how far north the warm airmass makes it, snow or a
rain/snow mix could remain the dominant ptype across portions of the
North Country.

Much colder air will then wrap back across the lakes in the system's
wake later Thursday night into Friday, with chances for lake
enhanced snow downwind of the lakes through Friday night. The next
trough approaching from the west will bring increased chances for
snow areawide by Saturday.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Surface high pressure will cross the TAF region tonight. This will
bring VFR flight conditions across the region...that are expected to
remain through the the morning on Sunday for most of the area.
Variable winds to start tonight, and then southeasterly late
tonight and into early Sunday.

Outlook...

Sunday afternoon...MVFR/IFR at times with snow likely.

Sunday night and Monday...MVFR/IFR. A chance of rain and drizzle,
patches of fog across higher terrain.

Tuesday...VFR.

Wednesday...VFR/MVFR. A chance of snow.

Wednesday night and Thursday...MVFR/IFR in mixed precipitation
becoming likely.

&&

.MARINE...
Surface high pressure will pass across the Lower Great Lakes
tonight, allowing for a period of quiet conditions on the lakes.

Winds will then freshen out of the south Sunday and Sunday night
ahead of the next incoming system. More significant wave heights
will be offshore into Canadian waters, but there is a risk for small
craft conditions developing on the east end of Lake Ontario north of
Mexico Bay Sunday...and even greater risk Monday with winds veering
to southwesterly and pushing the higher waves now towards the
eastern Lake Ontario shoreline.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Thomas
NEAR TERM...SW/Thomas
SHORT TERM...JM
LONG TERM...PP
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, Feb 1, 4:45 AM EST, 22 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
445 AM EST Sat Feb 1 2025

NYZ001>008-010>014-019>021-085-020945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
445 AM EST Sat Feb 1 2025

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-020945-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
445 AM EST Sat Feb 1 2025

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-020945-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
445 AM EST Sat Feb 1 2025

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 1:21 PM ESTWinter Weather AdvisoryBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more15 hr

Nearby

Small Craft Advisories in New York, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.